Tamsulosin-Induced Priapism: Report of Two Cases and Review of Literature

Usama Khater, Ranjith Ramasamy, Hemendra N. Shah

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Tamsulosin in a widely used drug in urology practice in treating lower urinary tract symptoms of benign prostatic hyperplasia, distal ureteral stones, and ureteral stent-related symptoms. Ischemic priapism is a rare but serious adverse effect of tamsulosin. We report two cases of tamsulosin-induced priapism and reviewed available literature citing priapism as a complication of tamsulosin. We also reviewed the U.S. Food and Drug Administration Adverse Event Reporting System (FAERS) database to identify reported cases of tamsulosin-induced priapism. Case Presentation: First patient was a 61-year-old African American male with paraplegia of 30-year duration. He developed priapism after taking first dose of tamsulosin for lower urinary tract symptoms. He presented with 18 hours of painful erection and was treated with aspiration and irrigation, followed by phenylephrine injection. The patient maintained potency after treatment. The second patient was a 24-year-old male who received tamsulosin in the emergency department as medical expulsive therapy for 11 mm distal ureteral stone. Since he had intractable pain, he underwent emergency primary ureteroscopy with laser lithotripsy as definitive treatment of his ureteral calculus. He developed intraoperative priapism that subsided postoperatively. However, he was discharged with tamsulosin to reduce stent-related urinary symptoms. He returned back to the emergency department after 3 days with persistent priapism for 3 days and needed penoscrotal corporeal decompression to treat his priapism. At 6 weeks follow-up visit, the patient has lost his potency. Although there were only 4 case reports on review of the literature, we were able to identify 46 cases reported in the U.S. FAERS database. Conclusion: Priapism can be an adverse reaction to tamsulosin. Providers and patients should be aware about this complication to ensure early seeking of management to avoid devastating outcomes, particularly in young patients when tamsulosin is given as medical expulsive therapy for ureteral stone and stent-related symptoms.

Original languageEnglish (US)
Pages (from-to)174-176
Number of pages3
JournalJournal of Endourology Case Reports
Volume6
Issue number3
DOIs
StatePublished - Sep 2020

Keywords

  • BPH
  • priapism
  • tamsulosin
  • ureteral stent
  • ureteral stone

ASJC Scopus subject areas

  • Urology

Fingerprint Dive into the research topics of 'Tamsulosin-Induced Priapism: Report of Two Cases and Review of Literature'. Together they form a unique fingerprint.

Cite this